Kansas, 2010

Heavy Rain in Kansas, August 4 to 5, 2010

August 4 to 5, 2010 · NWS DDC · 2 events in 1 county or zone

Thunderstorms produced heavy rainfall overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms produced heavy rainfall overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 4, 2:52 PM CST, 7 hours 8 minutes earlier.

Area forecast discussion, Aug 4, 2:52 PM CST, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
352 PM CDT WED AUG 4 2010

.DISCUSSION...

DAYS 1-2...

A THUNDERSTORM OR TWO COULD VENTURE INTO FAR SW KS THIS EVENING
FROM CO/NM. BUT ONCE THIS ACTIVITY LEAVES THE ENVIRONMENT THAT
NURTURED IT (ELEVATED HEATING ON THE RATON MESA), IT SHOULD DIMINISH
RAPIDLY. THE SFC FRONT WAS ALMOST THROUGH BARBER COUNTY AS OF 21 UTC.
OTHERWISE, WITH A SFC FRONT SOUTH OF OUR FCST AREA, VERY LIMITED
CAPE, ABSENCE OF A LOW LEVEL JET AND LITTLE IN THE WAY OF FORCING
WITH THE HIGH LEVEL JET, THUNDERSTORM CHANCES SEEM VERY LOW
TONIGHT. TEMPERATURES SHOULD ACTUALLY COOL WELL INTO THE 60S GIVEN
THE LIGHT WINDS.

THE MID TO UPPER LEVEL FLOW IS PROGGED TO TURN WEST-NORTHWESTERLY
ON THURSDAY AND PERSIST INTO FRIDAY. THIS IS THE MOST FAVORABLE PATTERN
IN EARLY SUMMER FOR MCS ACTIVITY TO ROLL OFF THE HIGH PLAINS INTO OUR
FCST. HOWEVER, WITH LATE-SUMMER TOASTY UPPER LEVEL TEMPERATURES,
SURFACE BASED CAPE VALUES WILL REMAIN VERY LOW ACROSS OUR FCST
AREA. SOME SHOWER/THUNDERSTORM ACTIVITY WILL PROBABLY DEVELOP TO
OUR WEST AND THEN MOVE INTO OUR FCST AREA IN A WEAKENED STATE
THURSDAY AFTERNOON AND EVENING. ALSO, A WARM ADVECTION PATTERN
WILL DEVELOP THURSDAY NIGHT WITH LOW-LEVEL THETA-E ON THE RISE.
GIVEN THE AFOREMENTIONED FAVORABLE FLOW REGIME, THUNDERSTORMS
CERTAINLY CANNOT BE RULED OUT, BUT WIDESPREAD HEAVY RAIN IS NOT
ANTICIPATED.

SURFACE BASED CAPE WILL RECOVER A LITTLE BY FRIDAY. WITH CONTINUED
WEST-NORTHWESTERLY MID TO HIGH-LEVEL FLOW, IT WILL NOT TAKE MUCH
TO GET THUNDERSTORM DEVELOPMENT TO OUR WEST ON THE HIGHER TERRAIN
AND THIS ACTIVITY COULD PROGRESS INTO OUR FCST AREA DURING THE
AFTERNOON AND EVENING GIVEN THE WEAK BUT PERSISTENT ZONAL
MOMENTUM.

DAYS 3-7...

FEW CHANGES BEING MADE TO THE MEDIUM RANGE GRIDS TODAY AS FORECAST
APPEARS TO BE ON TRACK WITH RESPECT TO THE LATEST GUIDANCE FROM
NWP.  FRONT THAT HAD PUSHED SOUTH TODAY INTO THE TEXAS PANHANDLE AND
WESTERN OKLAHOMA WILL BEGIN ITS SLOW RETREAT NORTHWARD BACK INTO
WESTERN KANSAS BY FRIDAY AND WILL KEEP SLIGHT CHANCE POPS IN THE
FORECAST NEAR THIS FRONTAL ZONE.  AS THE FRONT LIFTS NORTH IT WILL
WEAKEN WITH FRONTOGENESIS BECOMING FOCUSED MUCH FARTHER NORTH ACROSS
THE NORTHERN PLAINS.  BY SATURDAY EVERYONE SHOULD SEE SOUTHERLY
WINDS WITH H85 TEMPS BACK INTO THE +30 TO +32C RANGE (PER GFS).  THE
ECMWF CONTINUES TO BE MUCH COOLER WITH RESPECT TO THE H85-7
TEMPERATURES AND AM REALLY NOT BUYING INTO THIS GIVEN STRENGTH OF
THE ANTICYCLONE IN PLACE ACROSS OKLAHOMA AND WEST TEXAS AND THE DDC
FA ABOVE 592 DAM H5 HEIGHTS CLOSE TO THE ANTICYCLONE CENTER.  BY
EARLY NEXT WEEK...THE H5 ANTICYCLONE CENTER WILL SHIFT SLOWLY EAST
AS A TROUGH ACROSS CALIFORNIA TRIES TO MAKE A PUSH INTO THE DESERT
SOUTHWEST AND INTERMOUNTAIN WEST REGION.  THE HIGH SUMMERTIME
HEIGHTS TO THE EAST ACROSS THE SOUTHERN PLAINS HOWEVER WILL PREVENT
THIS TROUGH FROM MOVING INTO COLORADO...AND IT SHOULD LIFT NORTHEAST
WELL INTO THE NORTHERN ROCKIES AND ADJACENT HIGH PLAINS EARLY NEXT
WEEK.  PERSISTENCE SHOULD BE THE BEST FORECAST METHOD BEYOND
SATURDAY WITH HIGHS IN THE 100 TO 103F RANGE EVERY DAY UNTIL DAY 7
(NEXT WEDNESDAY).

&&

.AVIATION...

HAVE GONE MUCH MORE CONSERVATIVE IN THE CONVECTIVE FORECAST FOR THE
THREE TAF SITES AS SURFACE HIGH WILL INFLUENCE SOUTHWEST KANSAS THIS
EVENING AND TONIGHT.  ANY STORMS THAT FORM ACROSS EASTERN COLORADO
WILL MOST LIKELY REMAIN WEST AND NORTHWEST OF TAF SITES.  AN
ISOLATED CB CANNOT BE RULED OUT IN THE 23Z TO 04Z TIME FRAME THIS
EVENING, HOWEVER, GIVEN THE FAIRLY MOIST BOUNDARY LAYER AND THE
EMERGENCE OF AN AFTERNOON CUMULUS FIELD STARTING TO DEVELOP AROUND
KHYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  93  68  93 /  10  20  30  20
GCK  65  92  66  92 /  10  20  30  20
EHA  65  90  69  92 /  20  30  30  10
LBL  65  92  69  93 /  20  30  30  10
HYS  66  92  67  93 /   0  10  20  20
P28  68  94  71  94 /  10  10  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/25
Hazardous weather outlook, Aug 4, 12:44 PM CST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
144 PM CDT WED AUG 4 2010

KSZ030-031-043>046-061>066-074>081-084>090-050600-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
144 PM CDT WED AUG 4 2010 /1244 PM MDT WED AUG 4 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT
WEST OF A LINE FROM ENGLEWOOD TO CIMARRON TO DIGHTON. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON INTO
FRIDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Stanton

When
August 4, 10:00 PM CST to August 5, 12:00 PM CST
Where
Stanton County, Manter
Reported by
Trained Spotter
Coordinates
37.520, -101.880

Rainfall of 3.00 was reported.

Heavy Rain, Stanton

When
August 4, 10:00 PM CST to August 5, 12:00 PM CST
Where
Stanton County, 4.36 mi ESE of Manter
Reported by
Public
Coordinates
37.490, -101.810

Rainfall of 3.50 was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259094, 259095.